Ototoxic medications, although sometimes necessary for the treatment of severe infections, cancer, or heart disease, can be harmful to a person’s hearing. These medications can cause permanent ear damage, resulting in hearing loss, ringing in the ear, balance-related problems, and more. Knowing the causes and symptoms of ototoxic hearing loss can help diagnose and treat the condition.
Ototoxic hearing loss is damage to the inner ear caused by medications or other chemicals. While ototoxic medications can cause hearing loss, the severity of that loss may vary depending upon the dose, how long the person has been taking the medication, and whether they are taking more than one drug.
Besides ototoxic drugs, other factors that can contribute to ototoxic hearing loss include:
The symptoms of ototoxicity can vary depending upon which part of the inner ear is affected:
Ototoxicity symptoms may include:
If you have ototoxicity, you may experience:
The following medications have ototoxic properties which can affect your hearing:
NSAIDs like naproxen and ibuprofen can reduce blood flow to the cochlea, resulting (rarely) in hearing loss.
Chemotherapy drugs such as bleomycin, cisplatin, and carboplatin have been linked to tinnitus and hearing loss.
Taking large doses of aspirin, in the range of eight to ten pills per day (1500 mg or more), can cause temporary hearing loss. This effect is reversible with reduced dosage.
Loop diuretics or “water pills” such as bumetanide and furosemide are prescribed to treat hypertension and edema. They act to decrease the amount of fluid in the body. They also can cause changes in fluid balance and electrolytes in the inner ear. This can lead to tissue swelling and issues with nerve signal transmission.
While hearing loss from loop diuretics is generally temporary, the effect can be permanent if the medication is used along with other ototoxic drugs.
Patients taking aminoglycosides (a commonly used class of antibiotics) have an increased risk of experiencing permanent hearing loss.
Non-aminoglycoside antibiotics, such as vancomycin and erythromycin, have also been shown to cause ototoxic hearing impairment.
Currently, there are no approved drugs for the prevention or treatment of ototoxic hearing loss. In some cases, symptoms improve when the patient stops taking the offending drug. In other cases, the risk of hearing damage must be balanced against the benefits of a particular medication. When a medication known to carry significant risk to hearing is prescribed, physicians often will discuss the possible need for hearing aids or cochlear implants as a result.
If you suspect you have ototoxic hearing loss or are experiencing its symptoms, schedule an appointment with Dr. Chris Hoffmann to get your hearing tested.
Comments are closed